Flood, Chesapeake (C)
- When
- August 20, 7:40 AM EST to 9:15 AM EST
- Where
- Chesapeake (C) County, Great Bridge to 3.38 mi N of Grassfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.720, -76.230
Several roads were flooded.
Scattered thunderstorms associated with a trough of low pressure produced heavy rain which caused flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered thunderstorms associated with a trough of low pressure produced heavy rain which caused flooding across portions of southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 20, 3:37 AM EST, 4 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 437 AM EDT Mon Aug 20 2018 .SYNOPSIS... A frontal boundary will remain nearly stationary near the Virginia, North Carolina border today into tonight, then lifts back north and across the area as a warm front during Tuesday. A stronger cold front will cross the region Wednesday into Wednesday night. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 425 AM EDT Monday... Sctd showers and tstms continued to affect much of the region overnight, with heavy rains from tstms occurring over Fluvanna and esply Louisa county. As of 400 am, rainfall amounts of 2.5 to 3.0 inches had occurred over portions of ern Louisa county. Activity over the CWA should diminish during the morning hours, but then more sctd showers and tstms will re-develop over most of the region except the NE counties this aftn. A few stronger storms will be possible over scntrl VA into interior NE NC, where the best instability will be located. Highs today will be in the lower to mid 80s. The pcpn will diminish or end this evening into tonight, with the main energy/lift then shifting to the S and W of the region where the frontal boundary will start to lift back north as a warm front. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... As of 425 AM EDT Monday... The front will lift back nwd and across the region as a warm front during Tue. This will occur as stronger surface low pressure organizes in the upper Midwest, and moves NE across the Great Lakes by Tue evening. Chances for showers/tstms will increase again over the entire region during Tue. Highs on Tue will mainly be in the mid 80s. A cold front approaches from the NW Tue night, and pushes across the region Wed into Wed night. The primary moisture plume will be pushed offshore, and PoPs will be lower (20-40%) with the frontal passage Wed. Lows Tue night will be in the lower to mid 70s followed by highs on Wed in the mid to upper 80s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 400 PM EDT Sunday... Drier and much cooler weather settles in Thursday, with only slight chance PoPs remaining across NC through mid-morning. 1024 mb high moves east over the Mid-Atlantic Thu PM thru Mon. 850mb temps in the +9 to +11 degC range spell out quite the cool down, with surface temps staying in the low 80s Thu, low-mid 80s Fri, and warming into the mid-upper 80s through the weekend. The only portion of our area with marginal rain chances Fri-Sat will be in NE NC, where ridging will be slightly weaker. 12z GFS wants to break down high pressure quicker, allowing for a few showers over NC/SE VA on Sunday...consider that solution TBD. Otherwise, dew points will be lower late week into the weekend, helping to make sensible weather more pleasant. Outdoor plans should fare well for the most part late week through the weekend, and into the start of next week. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... As of 330 AM EDT Monday... Unsettled conditions will continue across the region the next couple of days, as a frontal boundary remains nearly stationary near the VA/NC border today into tonight, then lifts back north and across the area as a warm front during Tue. This will result in continued chances for showers and tstms at all TAF sites, along with MVFR/IFR conditions due to the moist airmass and any heavier showers or stronger tstms. Outlook...Chances for showers/tstms and lower CIGS/VSBYS will continue Tue night into Wed evening, as the warm front lifts well north of the region, and a prefrontal trough followed by a cold front pushes into and across the region. High pressure builds into the area for Thu into next weekend. && .MARINE... As of 330 AM EDT Monday... This Monday morning winds were generally E to NE across the Bay and waters as a weak frontal boundary was sagging south into NE NC. The front will stall over NE NC this morning, before coming back northward as a warm front late tonight and Tuesday. Winds remain generally NE to E behind the front generally around 10 kt though there could be times where winds gust up to 15 kt. Appears strongest winds, remain mainly in the 12-16 kt range, across the northern and central portions of the Bay, and the northern half of the coastal waters. However, winds/waves/seas should remain below SCA criteria. An easterly swell was sowing up at buoys from Chincoteague north to Fenwick Island with seas building to 3 to 4 ft despite relatively light winds of 10 kt. This swell will persist and may push a little farther south of just offshore of Cape Charles and Cape Henry later today. Winds are expected to decrease for a time Monday night/early Tuesday as warm front lifts northward, then increase significantly from the south Tuesday afternoon/night ahead of stronger cold front approaching the area from the west. Winds increase aloft and with mixing expect winds to be a bit gusty at times Tuesday. Winds persist Tuesday night. If models remain consistent, SCA will likely be needed in the 00Z Tuesday into a portion of Wednesday. A stronger cold front moves late Wednesday with a winds shift from S and SW to NW and N in the evening. Model cold advection suggest winds are underdone in the models behind the front, and would anticipate a period of SCA winds on the Bay in the Wednesday night/Thursday time frame in the northerly flow. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...TMG NEAR TERM...TMG SHORT TERM...AJZ/TMG LONG TERM...BMS AVIATION...TMG MARINE...JAO
Hazardous Weather Outlook National Weather Service Wakefield VA 447 AM EDT Mon Aug 20 2018 NCZ015>017-102-VAZ048-061-062-064-068-069-081>086-089-090-093- 095>098-509>525-210900- Pasquotank-Camden-Western Currituck-Eastern Currituck-Fluvanna- Cumberland-Goochland-Caroline-Amelia-Powhatan-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Surry-James City- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 447 AM EDT Mon Aug 20 2018 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected today, mainly this afternoon into this evening. Heavy rain from showers and thunderstorms could produce minor flooding of low lying areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>014-030>032-VAZ060-065>067-079-080-087-088-092-210900- Northampton-Hertford-Gates-Bertie-Chowan-Perquimans-Prince Edward- Mecklenburg-Lunenburg-Nottoway-Brunswick-Dinwiddie-Greensville- Sussex-Southampton- 447 AM EDT Mon Aug 20 2018 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected today, mainly this afternoon into this evening. Heavy rain from showers and thunderstorms could produce minor flooding of low lying areas. Also, there is a marginal risk for severe thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ075>078-099-100-210900- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Westmoreland-Richmond-Northumberland-Lancaster-Accomack-Northampton- 447 AM EDT Mon Aug 20 2018 This Hazardous Weather Outlook is for southeast Maryland, east central Virginia, eastern Virginia and southeast Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TG
Special Weather Statement
National Weather Service Wakefield VA
439 AM EDT MON AUG 20 2018
VAZ097-098-200915-
Virginia Beach-Chesapeake-
439 AM EDT MON AUG 20 2018
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT ...THE
NORTHEASTERN CITY OF CHESAPEAKE AND THE CITY OF VIRGINIA BEACH...
At 437 AM EDT, thunderstorms with heavy rain were located along a
line extending from Great Bridge to near Back Bay. Movement was north
at 10 mph.
Rainfall amounts of 2 inches or more are possible with these storms.
This will result in some flooding of roadways and low lying areas
prone to flooding.
Locations impacted include...
Virginia Beach, Great Bridge, Kempsville, Chesapeake, Fentress,
Princess Anne, Mount Pleasant, Sigma, Sandbridge Beach, Pungo,
Greenbrier, Dam Neck, Gallups Corner and Hickory.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
LAT...LON 3657 7587 3666 7628 3683 7621 3683 7620
3684 7619 3681 7592 3672 7589 3661 7584
TIME...MOT...LOC 0837Z 201DEG 9KT 3671 7624 3662 7595
joSpecial Weather Statement
National Weather Service Wakefield VA
451 AM EDT MON AUG 20 2018
VAZ089-093-096-523>525-200945-
Hampton/Poquoson-Isle of Wight-Surry-Newport News-Suffolk-York-
451 AM EDT MON AUG 20 2018
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN ISLE
OF WIGHT...SOUTHEASTERN YORK AND EASTERN SURRY COUNTIES...THE
NORTHEASTERN CITY OF SUFFOLK...THE CITY OF HAMPTON AND THE CITY OF
NEWPORT NEWS...
At 449 AM EDT, thunderstorms with heavy rain were located along a
line extending from near Elberon to Smithfield and Churchland.
Movement was northeast at 10 mph.
Rainfall amounts of 1 to 2 inches are expected with these storms.
This will cause soem minor flooding to low lying and porr drainage
areas.
Locations impacted include...
Newport News, Hampton, Smithfield, Surry, Harborview, Rescue,
Elberon, Beaconsdale, Scotland, Crittenden, Denbigh, Fort Eustis,
Tabb and Pons.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is also occurring with this storm.
LAT...LON 3681 7646 3698 7685 3700 7685 3699 7687
3703 7697 3718 7682 3719 7680 3719 7674
3720 7673 3722 7675 3722 7671 3723 7669
3720 7662 3717 7661 3718 7658 3708 7634
3706 7636 3705 7636 3708 7633 3706 7629
TIME...MOT...LOC 0849Z 226DEG 10KT 3705 7684 3688 7642
joSpecial Weather Statement
National Weather Service Wakefield VA
520 AM EDT MON AUG 20 2018
VAZ095-097-098-201000-
Norfolk/Portsmouth-Virginia Beach-Chesapeake-
520 AM EDT MON AUG 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...THE CITY OF
NORFOLK...THE NORTHERN CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH
AND THE CITY OF VIRGINIA BEACH...
At 519 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Norfolk State University to near Back
Bay. Movement was northeast at 20 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
This will result in minor flooding of loy lying and poor drainage
areas.
Locations impacted include...
Virginia Beach, Old Dominion University, Downtown Norfolk, Ocean
View, Kempsville, Downtown Portsmouth, Churchland, Norfolk State
University, Norfolk, Chesapeake, Portsmouth, Back Bay, Fentress,
Ghent, Norfolk NAS, Norview and Cradock.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is also occurring with this storm.
LAT...LON 3655 7590 3682 7645 3700 7631 3700 7630
3706 7627 3705 7624 3700 7626 3697 7621
3695 7610 3696 7606 3689 7594 3677 7591
3664 7585
TIME...MOT...LOC 0919Z 213DEG 17KT 3684 7625 3665 7594
joSpecial Weather Statement
National Weather Service Wakefield VA
611 AM EDT MON AUG 20 2018
VAZ095-097-098-201100-
Norfolk/Portsmouth-Virginia Beach-Chesapeake-
611 AM EDT MON AUG 20 2018
...AN AREA THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT...THE
SOUTHEASTERN CITY OF NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...AND
THE NORTHWESTERN CITY OF VIRGINIA BEACH...
At 608 AM EDT, radar indicated thunderstorms from Cradock to Great
Bridge...Regent University and Lynnhaven. Movement was northeast at
25 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Virginia Beach, Downtown Norfolk, Regent University, Great Bridge,
Kempsville, Deep Creek, Downtown Portsmouth, Norfolk, Chesapeake,
Portsmouth, Fentress, Norview, Cradock, South Norfolk, Portlock,
Princess Anne Plaza and Greenbrier.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3666 7620 3668 7644 3684 7630 3684 7624
3685 7629 3695 7620 3690 7594 3688 7594
TIME...MOT...LOC 1008Z 233DEG 23KT 3681 7630 3678 7622
joSpecial Weather Statement
National Weather Service Wakefield VA
644 AM EDT MON AUG 20 2018
VAZ084-086-201145-
Mathews-Gloucester-
644 AM EDT MON AUG 20 2018
...AN AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT EAST CENTRAL
GLOUCESTER AND MATHEWS COUNTIES...
At 642 AM EDT, thunderstorms with heavy rain were located along a
line extending from Gwynn to Gloucester Courthouse. the storms are
nearly stationary.
Rainfall amounts of 1 to 2 inches are possible with these storms.
This will cause minor flooding of low lying and poor drainage areas.
Locations impacted include...
Mathews, Gloucester Courthouse, Gwynn, Hayes, Diggs, Ruff, Beulah,
Moon, Cardinal, Hudgins, Selden, Redart, Ware Neck, Fort Nonsense and
North.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3743 7625 3735 7649 3740 7661 3752 7634
3751 7633 3754 7629
TIME...MOT...LOC 1042Z 289DEG 3KT 3749 7630 3740 7654
joThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
Several roads were flooded.
Several roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782450, 782451.